Did you get my message? if not here it is again.
I have been on it since July. and no problems yet, right now I am pretty aggressive because of my numbers (FT3, FT4 and TSH). I take 3 50mg tablets am and pm then noon i take 2, i am do for blood work in a week or so, and that may change (more or less????) depending on my new blood work. the Methamazole gave me severe hives and severe itching and had to go off of it.
When i first started PTU i was taking 2 tablets (3 x's a day). My doc wants to wait on the ablation and see if she can get graves into remission. why kill it if you don't need to attitude. remission is rare but not unheard of I am truly sick of taking the drugs, I had to get one of those Mon-Sun pill things just to keep it straight, (have other issues as well). OK When did i get old, i thought only old people used those. OI VEY@!
My FT3 and FT4 got better right away. I am afraid i don't have a copy of my TSI or my thyroid uptake scan so I can't give you those numbers. have to ask doc for copy next time i see her, but the TSI suggested graves but the Uptake definitely confirmed it.
I am trying to ween off of beta blockers and use as needed, 3 less pills a day would be a god sent.
anyways don't be afraid. I am glad you got new endo. ablate right away is silly. He should of written what dosage he wanted you to take, if he didn't and the pharmacist can't help when you pick it up. then definitely call and ask what dosage he wants to start you with. Mine doesn't mind the calls. they work for you.
anytime any questions just shout. if i can't help, then you can always ask doctor lupo (expert forum) or put it on the medical forum.
i am not an expert. learning as i go, this is based on my experience, from what i read here, everyone seems to have their own, but will help if i can :) GW (Kim)
I took PTU for about 10-12 weeks prior to my TT to get my thyroid under control before the operation. I took 2pills 3 times a day for 2 weeks and then 1pill 3 times a day up until the surgery. I felt totally fine on the PTU. The only side effect I had, was that I felt that I put on weight fast. I didn't lose during my time with Graves, but as my thyroid was leveling out, I definitely noticed that weight was coming on pretty fast, but in all honesty, I wasn't dieting or exercising much (at all) either.
best of luck!
Hi to both of you! Kim, I got your message today! Thank you both so much for your input! All I did was whine about wanting to try PTU and NOT rushing to Ablation, and now I'm whining about getting the PTU! It's totally nerves. Everyone I know is HYPO; try to find a HYPER in the bunch is like looking for a needle in a haystack! I want to know that I'll be okay taking this. My husband has been incredible, and I don't want to cause him anymore grief by turning into a shrew while on this medicine! I am taking it to the drug store after dinner. I suppose I'll stare at it all night, and start if first thing in the morning. I will be pm-ing both of you if I turn yellow :)
I agree about the hyper, we will have to stick together. Shari I was unaware that PTU was the source of my weight gain and did not mention it, I spoke with Stella this morning and Lily and both complained of the weight gain. I hope it is minimal or not at all for you. I wasn't scared of the PTU at all, i have blood checked regularly so not an issue for me. i am bloated a lot which i hate. did you get ablation already? Lily had TT, I am not scared about either, just wanted the fastest road to recovery to get my life back.
good luck and by all means keep in touch.
No, I didn't get the Ablation, I got a 2nd opinion (thanks to Stella, AR-10, 898 and others)! New Endo agrees I should try the meds, and hopefully, I will get "lucky". As for the weight, I'll cross that bridge when I come to it :) I have no symptoms of Hyper, just blood tests that say I am. I will take the PTU, and hope for the best!
I will definately keepin touch!!
When I was intially dx with Graves few years ago I was started on PTU. Now, I don't remember exactly what was it, but my endo checked my blood and switched me to tapazole. As you know, I went into remission for almost 3 years until now, a couple of months ago that my Graves came back.
In regards to the weight gain, that isn't a side effect of the medication. Gain weight can happen as when your hyper, you're eating more usually but also burning more - when your thyroid levels become normal, usually people eat the same amount, but of course, you're not burning the same calories coz your thyroid levels are normal. So just watch what you eat :-) Now that my levels are normal I have noticed that I gained a few pounds, but this is the reason why, my endo has told so in the past and I've also seen Dr Lupo write about this - and I'm taking tapazole not PTU.
Now, I'm guessing that your endo told you so, but you need to get your blood checked a couple of weeks into treatment to make sure you don't have any side effect. These are rare but can happen (which is what I think happened with me when taking PTU).
It'd be helpful if you post your recent numbers.
Good luck and don't be scared of the medication!